zig
0

Notifications

  • You're all caught up!

Depression and Elevated Liver Enzymes

by
author image Mary Lehrman, Ph.D.
Mary Lehrman is a licensed psychologist with a Ph.D. in health psychology. She is also a personal trainer. Lehrman has published in academic journals and has more than 10 years of experience in helping people improve their health and well-being.
Depression and Elevated Liver Enzymes
Antidepressants may cause liver enzymes to rise. Photo Credit _ba_/iStock/Getty Images

Many people with depression are prescribed antidepressant medications by a health care provider. Antidepressant medications not only affect biochemicals in the brain to help alleviate symptoms of depression, they may be impacting other organs in the body. The liver is one such organ that may be affected by antidepressant medications, according to the July 2007 issue of the “Annals of Pharmacology.”

Antidepressants

Antidepressants are medications used to treat major depression, dysthymia or chronic low-grade depression, and anxiety disorders such as obsessive compulsive disorder and social anxiety disorder. There are several classes of antidepressants. The type most people are familiar with is the selective serotonin reuptake inhibitors, or SSRIs, which includes the drugs Prozac, Zoloft and Celexa. Other classes of antidepressants are the tricyclic antidepressants; monoamine oxidase inhibitors, or MAOIs; serotonin-norepinephrine reuptake inhibitors, or SNRIs; and norepinephrine-dopamine reuptake inhibitors.

The Liver

The liver is the largest and very important organ in the body. It assists the body in breaking down drugs, including antidepressants. The liver has enzymes to help with its functions. AST and ALT are enzymes that are normally found within liver cells. Some drugs cause liver enzymes to leak from liver cells into the blood, causing the counts of liver enzymes in the blood to rise. Some drugs can cause these enzymes to leak from the cells and into the blood, thus elevating the blood levels of the enzymes.

You Might Also Like

Antidepressants and Liver Enzymes

Antidepressants may affect liver enzymes, as noted by the “Annals of Pharmacology” article. After starting antidepressants, the liver enzyme count in the bloodstream may rise. In many instances this rise is not concerning and the enzyme levels return to normal in a little over a week. Once in a while, an antidepressant will truly damage the liver, elevating liver enzyme counts to high levels, which is serious.

Antidepressants and Hepatoxicity

Hepatoxicity is liver damage caused by chemicals. Antidepressants contribute to about 5 percent of liver damage cases, according to an article in the June 2010 issue of “Digestive Diseases and Sciences.” Tricyclic antidepressants and monoamine oxidase inhibitors have greater capacity to damage the liver than other classes, according to the “Annals of Toxicology” article. Overall, most antidepressants have a low frequency of contributing to hepatoxicity, but case reports have been written in scientific journals about some antidepressants causing hepatoxicity. The SSRI Zoloft, also known as its generic name of sertraline, is one such antidepressant that has documented case reports of hepatoxicity, as noted in the “Digestive Diseases and Sciences” article. Nefazodone, formally sold as Serzone, is another depression medication that has been documented to cause serious liver damage, according to the May 2002 edition of the “Canadian Journal of Psychiatry.” Cymbalta, or duloxetine, is an SNRI that increases liver problems and should not be prescribed to individuals who have liver disease or drink much alcohol.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

  • “Annals of Pharmacology”; Antidepressant-Induced Liver Injury; Kevin DeSanty, Pharm.D., Ph.D.; July 2007
  • “Canadian Journal of Psychiatry”; Hepatic Adverse Reactions Associated with Nefazodone; Donna Stewart, M.D. F.R.P.C.P.; May 2002
  • “Digestive Diseases and Sciences”; Sertraline Hepatotoxicity: Report of a Case and Review of the Literature; Virginia Collados, et. al; June 2010
  • “Journal of Analytical Toxicology”; A First Look at Duloxetine (Cymbalta) in a Postmortem Laboratory; Daniel Anderson, et. al; October 2006
Demand Media